System: Gastrointestinal: Small Intestines: Inflammatory: NSAID-related Changes
The ileum is altered by marked mucosal edema and area of acute inflammatory injury.
Variability in glandular architecture is prominent, along with a cluster of neutrophils within glands and percolating within the lamina propria. Asymptomatic NSAID-induced ileal inflammation often bears many similarities to Crohn's disease, both histologically and even functionally. As such, it is important to have pertinent clinical information before attributing this morphology to a chronic condition.
One study showed that two-thirds of the patients on NSAIDs developed small-intestinal inflammation that, upon withdrawal of the drugs, could persist up to 16 months. The prevalence and magnitude of the inflammation was unrelated to type or dose of NSAID. Overall, NSAIDs have been demonstrated to cause a variety of injuries distal to the duodenum, including ulcers, perforations, strictures, and asymptomatic inflammation (Bjarnason).
NSAID related ileitis needs to be clinically differentiated from spondylarthropathies and infectious etiologies of ileal inflammation. These other causes are almost always clinically symptomatic.
The significance of the inflammation remains unknown. Therefore, a conservative approach consisting of routine clinical and endoscopic follow-up is appropriate.
Bjarnason I, Hayllar J, Macpherson AJ, et al. Side effects of nonsteroidal anti-inflammatory drugs on the small and large intestine in humans. Gastroenterology. 1993;104:1832–1847.